Women taking prescription fertility drugs need have no fear for an increased risk of ovarian cancer as there is no relation between the two, proclaimed the largest study of its kind on Friday.
For decades doubt has persisted as to whether drugs commonly used to increase a woman's chance of becoming pregnant also boosted her susceptibility to cancer.
A pair of studies in the mid-1990s suggested a link, causing anxiety among women seeking to enhance their fertility.
But the number of women included in each clinical trial was small and subsequent studies failed to show a risk factor.
Most ovarian cancers are thought to arise from a layer of epithelial cells surrounding the ovary. Researchers had speculated that the natural cycle of damage and repair that occurred during ovulation could harm DNA and lead to cancer.
Stimulating over-ovulation through fertility drugs, it was thought, might increase the risk.
In the new study, researchers at the Danish Cancer Society in Copenhagen, led by Allan Jensen, evaluated the medical records of 52,362 women with infertility problems referred to Danish clinics from 1963 to 1998.
It found that none of four groups of fertility drugs in use over recent decades were associated with an increase cancer risk, even in women who had undergone 10 or more cycles of treatment.
The drugs covered by the study, published in the British Medical Journal (BMJ), were gonadotrophins, clomifenes, human chorionic gonadotrophin and gonadotrophin releasing hormone.
The results were given added weight by the fact that 156 women with ovarian cancer were included, more than three times as many as had been evaluated in any previous study.
"These data are reassuring and provide further evidence that fertility drugs do not increase a woman's risk of ovarian cancer to any great extent," noted Penelope Webb, a researcher at the Royal Brisbane Hospital.
"Given the increasing number of women seeking fertility treatment, this is important information for clinicians and their patients," she wrote in a commentary, also in the BMJ.